Tuesday, 15 December 2015


Have you ever had to take two or more drugs for a particular ailment and found out that instead of just getting rid of the initial symptoms you are having you start to experience new symptoms unrelated to the ailment you wanted treatment for?

Or you probably are taking drug treatment for a particular medical complaint, all seems to be going well until you suddenly take you medication with a particular food you love and then your body starts misbehaving big time!

The above scenarios are good examples of what is refered to in medical parlance as DRUG INTERACTIONS.

In theory, a drug interaction is a situation in which a substance (drug, food or herbs but usually drugs) affects the activity of a drug when both are administered together. Such interactions can produce any one of the following results:
  • Increase the action of the drug beyond what is expected
  • Decrease the action of the drug and make it therapeutically less potent.
  • Produce an entirely new, unexpected action (this happens often)

Drug interactions has massive consequencies and in countries where reports of drug interactions are monitored and well documented (e.g United states and Europe) it is seen to be amongst the top 5 leading cause of death.

Over the coming months, using this DRUG ALERT series, we'll expantiate on dangerous drug interactions not frequently documented and monitored within the Nigerian context but still do pose great health challenges both to health care providers and the general populace.

We'll start with popular treatment used for common complaints and ailments today.

1.    Drug Treatment For Malaria and Typhoid

You have a fever and you go visit the hospital. Hospital runs some tests on you and confirm you've got malaria infection along with typhoid. You recieve your prescription and you are given arthemeter/lumefantrin fixed dose combination antimalaria to tackle the malaria along with ciprofloxacin tablets to help you get rid of the typhoid infection, paracetamol and a few routine vitamins. 

All is well right? Hmmm.... not really.


Arthemeter/Lumefantrin fixed dose combination antimalarials are powerful antimalarials with potent activity against malaria. But they do have one particular unwanted action (amongs other series of adverse effects), the lumefantrin component has this low to average potential of prolonging the QT interval of the heart (this is seen when cardiac activity is measured with an electrocardiogram to determine how well the heart is functioning). A prolongation of the QT interval is good marker for the occurrence of irregular heart beats and a serious risk factor for sudden death!

Ciprofloxacin is also a potent antibiotic useful in treating a wide range of infections including typhoid fever. Side effects of ciprofloxacin in adults are very mild, one would think the drug is as safe as water. Ciprofloxacin however has this same low to average potential of also prolonging the QT interval of the heart.

When these two drugs are given seperately, the potential for irregular heart beats to occur is low. But when given together as seen in the treatment of malaria and typhoid infections, the potential to cause irregular heart beat and sudden death increases exponentially. This is a major reaction of the arthemeter/lumefantrin plus Ciprofloxacin drug combination that necessitates the strict avoidance of concomittant usage of these two drugs together.

This reactions occur regularly but are undocumented locally. If you have ever seen or heard of someone being treated for malaria and typhoid with this drug combination and death occurs suddenly even while there is evidence of clinical recovery, this reaction is most likely the culprit.  


Ok, so you ate something nice (you never knew would upset your stomach) a few hours ago and your stomach starts grumbling. You reach out for first aid and grab yourself some mist magnesium trisilicate suspension, tetracycline and probably metronidazole tablets ( we know this as flagyl). You swallow them fast!  

Still, it gets worse and you visit the hospital, hospital runs a few test just to confirm you don't have anything major, they probably give stronger antibiotics along with medicines to stop your intestine from contracting too fast. They also give you some more antacids containing magnesium trisilicate or you are told to simply continue with the Mist magnesium trisilicate suspension you have along with other prescribed drugs. Hmmmmm....


As long as you are taking all those treatment with Mist. magnesium trisilicate or any other antacids for that matter, in simple terms the treatment will most likely fail. Why? 

Magnesium trisilicate, quite useful as an antacid covalently binds to antibiotics such as tetracyclines and a lot other drugs to decrease their expected activity and therapeutic result. This could lead to unrelenting bouts of stomach upsets and stomach complaints.

To prevent this from happening when you are to take your medication with an antacid preparation, take those drugs at least 2 hours after using any antacid preparation and also make sure you use the antacid at least 5 hours after using your drugs.


Paracetamol should probably be the most widely used drug product in the world today. It comes in handy for headaches, aches, body pains, fevers etc. Paracetamol is so frequently used that people take for granted what this popular medicine can do.

You are at a party, you've had some glasses of alcoholic liquor, all is going fine until you start to notice you've got this mild headache here or body pain there. You grab two tablets of paracetamol (everybody has it in there bags nowadays), pop it open and down it with water.This is how you usually handle aches and pain whenever they happens. Its all fine right?!


Paracetamol and ethanol (present in alcoholic beverages) do not go particular well when taken together. Infact alcohol alters how paracetamol is broken down in the liver and in so doing increases the concentration of dangerous metabolites of paracetamol in the liver and kidneys. This unfortunately is common cause of chronic liver disease and kidney disease. Even though not well documented in Nigeria, it is a frequently seen causative factor in diagnosis for liver disease and chronic kidney failure.

We'll continue with more articles on our DRUG ALERT series....so stay tuned

Like our page on facebook: www/facebook.com/hyphenpharmacy

Follow us on twitter: @hyphenpharmacy

For further enquiries send us an email at hyphenpharmacy@gmail.com

No comments:

Post a Comment